Q and A

Question

Can I drink alcohol with Atripla?

Does ‘an empty stomach’ mean no drinking alcohol either? And if so what are the consequences? Could one develop resistance or stop the medication from working at their full potential by drinking alcohol? I have been on Atripla for the last three years and although I am careful not to eat for at least two hours before I take my meds I have a glass or two of wine (sometimes three). Should I worry? Thank you

Answer

Thank you for your question.

Drinking wine before taking Atripla will not cause resistance to the medication. If you forget to take the medication because you have drunk too much wine it may cause resistance.

Drinking alcohol will not stop the medication from working. The recommendation to take Atripla on an empty stomach is to reduce side effects to the medication such as nausea, dizziness, trouble sleeping and so on. Excessive alcohol consumption can sometimes make these side effects more severe.

Alcohol in moderation should be fine. Excessive use of alcohol can cause problems. As with all medications, HIV treatment is filtered from the blood by the liver. Excessive drinking can cause damage to liver which can be more severe if you are on HIV medication.


Information on this website is provided by treatment advocates and offered as a guide only. Decisions about your treatment should always be taken in consultation with your doctor.

74 comments

  1. Hi Muule,
    Changes in sex drive are not usually linked to HIV medications, but many HIV positive people do report these types of problem. There is a page about this on our website here. Please have a look there and then let me know if you have any questions or would like any further information.

  2. I do lose appetite for sex in the morning after i have been taking atripla for almost a year. Is it becuase of the medicine or what?

  3. Hi
    I dont know if u can assist me. I hav been taking Atripla for 9months now but my problem i am gaining alot of weight on my upper body and my legs are also thinning. I have tried to exercise but my body i losing shape and its causing a lot of stress for me. Now is there anything i can do or medication i can take to make this side effect go away.
    Thanx

  4. Hi Nonhla,

    The body shape changes you have described may be a side effect called lipodystrophy. This is explained here in our side effects guide.

    It’s important to talk to your doctor about these shape changes. If s/he does think you are experiencing lipodystrophy you may need to change to a different medication and/or get treatment for this.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>